Alert archive / Texas / Flash Flood Warnings in 2004

Flash Flood Warning 109, NWS Fort Worth, TX

August 19, 2004Johnson County, Texas

NWS Fort Worth, TX issued this flash flood warning at Aug 19, 2004, 1:54 PM CDT for Johnson County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 19, 2004, 1:54 PM CDT (18:54 UTC)
Expired
Aug 19, 2004, 4:45 PM CDT
In force
3 hr
Issued by
NWS Fort Worth, TX
Area
Counties, with a storm outline in the text

County Johnson County, TX

The radar

The Dallas/Ft Worth radar (KFWS), 23 km from the middle of the area, began a volume at 18:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 6.9 hours before the alert went out and 51 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2004-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 70 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2004-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
70 J/kg
Mixed-layer CIN
-71 J/kg
Mixed-layer LCL
673 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
11 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KFWD 191854
FFWFTW
TXC251-192145-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE FORT WORTH TX
154 PM CDT THU AUG 19 2004

THE NATIONAL WEATHER SERVICE IN FORT WORTH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  JOHNSON COUNTY IN NORTH CENTRAL TEXAS

* UNTIL 445 PM CDT

* AT 152 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED
  THUNDERSTORMS WITH HEAVY RAIN OVER MUCH OF SOUTHERN JOHNSON
  COUNTY. MOVEMENT WAS NORTHEAST AT 25 MPH. RAINFALL RATES OF UP
  TO 1 INCH PER HOUR ARE POSSIBLE...WHICH MAY AGGRAVATE FLOODING
  OVER THE COUNTY.

LOCATIONS IN THE WARNING INCLUDE ALVARADO...JOSHUA AND KEENE

EXCESSIVE RUNOFF WILL CAUSE FLASH FLOODING OF SMALL CREEKS AND 
STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY ROADS AND 
FARMLANDS ALONG THE BANKS OF CREEKS AND STREAMS AND OTHER LOW LYING 
AREAS ARE SUBJECT TO FLASH FLOODING.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS
IMMINENT. MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT
ATTEMPT TO CROSS BRIDGES...DIPS...OR OTHER LOW SPOTS IF WATER COVERS
THE ROADWAY. NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL
ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER GROUND.

LAT...LON 3243 9756 3219 9757 3229 9711 3255 9710

$$
2 follow-up statements
000 
WGUS74 KFWD 192003
FFSFTW
TXC251-192145-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
303 PM CDT THU AUG 19 2004

...A FLASH FLOOD WARNING CONTINUES FOR JOHNSON COUNTY UNTIL 445 PM
CDT...

THUNDERSTORMS WITH VERY HEAVY RAINFALL WILL CONTINUE TO MOVE EAST 
NORTHEAST AT 25 ACROSS JOHNSON COUNTY THROUGH 400 PM.  AREAS BETWEEN 
CLEBURNE TO JOSHUA AND ALVARADO COULD RECEIVE ANOTHER ONE AND ONE 
HALF INCHES BEFORE THE RAIN TAPERS.  ALTHOUGH NO SIGNIFICANT 
WIDESPREAD FLOODING HAS BEEN REPORTED... LOW WATER CROSSING AND 
FLOOD PRONE ROADS COULD BE COVERED WITH WATER.  HYDRO PLANING ON 
HIGHWAYS WILL REMAIN A PROBLEM UNTIL THE RAIN ENDS.


A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT. KNOW YOUR
LOCATION IN RELATION TO STREAMS...RIVERS OR CREEKS THAT CAN BECOME
KILLERS IN HEAVY RAINS. DO NOT ATTEMPT TO DRIVE THROUGH RISING WATER.
DO NOT CROSS AREAS WHERE WATER IS FLOWING...EVEN ON FOOT. RAPIDLY
FLOWING WATER CAN QUICKLY SWEEP YOU OFF YOUR FEET.

MOST FLASH FLOOD DEATHS OCCUR IN VEHICLES. DO NOT DRIVE YOUR VEHICLE
INTO AREAS WHERE WATER COVERS THE ROADWAY OR PAST POLICE BARRICADES.
RAPIDLY RISING WATER CAN ENGULF A VEHICLE AND ITS OCCUPANTS AND SWEEP
THEM AWAY. IF YOUR VEHICLE STALLS IN THE WATER...ABANDON IT
IMMEDIATELY AND SEEK HIGHER GROUND.

LAT...LON 3254 9760 3223 9758 3216 9753 3229 9710
      3254 9711

$$
000 
WGUS74 KFWD 192137
FFSFTW
TXC251-192145-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
436 PM CDT THU AUG 19 2004

...A FLASH FLOOD WARNING CONTINUES FOR JOHNSON COUNTY UNTIL 445 PM
CDT...

THE THREAT FOR ADDITIONAL FLASH FLOODING AND HEAVY RAINFALL HAS 
DIMINISHED ACROSS JOHNSON COUNTY FOR THE AFTERNOON. THE WARNING WILL 
BE ALLOWED TO EXPIRE AT 445 PM.  

HIGH WATER WILL BE SLOW TO DRAIN OFF SOME ROADS AND FLOOD PRONE 
AREAS THROUGH EARLY EVENING.  TRAVELERS ARE URGED TO EXERCISE 
CAUTION DRIVE ON RURAL ROADS AND HIGHWAYS THROUGH 600 PM.

MOST FLASH FLOOD DEATHS OCCUR IN VEHICLES. DO NOT DRIVE YOUR VEHICLE
INTO AREAS WHERE WATER COVERS THE ROADWAY OR PAST POLICE BARRICADES.
RAPIDLY RISING WATER CAN ENGULF A VEHICLE AND ITS OCCUPANTS AND SWEEP
THEM AWAY. IF YOUR VEHICLE STALLS IN THE WATER...ABANDON IT
IMMEDIATELY AND SEEK HIGHER GROUND.

LAT...LON 3252 9710 3230 9712 3219 9755 3254 9759

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 19, 9:20 AM CDT, 4 hours 34 minutes earlier.

Area forecast discussion, Aug 19, 9:20 AM CDT, 4 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FORT WORTH TX
920 AM CDT THU AUG 19 2004

.UPDATE...
COMPLICATED PATTERN WITH NUMEROUS LITTLE UPPER DISTURBANCES MOVING
THROUGH THE AREA. SOME INDICATIONS IN WATER VAPOR THAT SUBTROPICAL
JET MAY BE SLIDING ACROSS MEXICO INTO TEXAS LATER TONIGHT PROVIDING
MORE POSSIBLE LIFT INTO THE MIX. AT THIS TIME I AM FOCUSING ON THE
SHORT TERM SO...I AM INCREASING POPS THIS AFTERNOON OVER THE EASTERN
HALF TO CATEGORICAL WITH LIKELY IN THE WEST DUE TO EXTENT OF
CONVECTION AND POSSIBILITY OF NEW CONVECTION OUT WEST AS WARMING
OCCURS AND NEW VORT LOBE MOVES INTO THAT AREA...BUT MOST EXTENSIVE
POPS REMAIN IN THE EAST. LOW 80S FOR HIGH LOOKS REASONABLE IN AREAS
RECEIVING LOTS OF RAIN WITH UPPER 80S AND POSSIBLY NEAR 90 FAR
SOUTH.    84

.DISCUSSION...
445 AM CDT
AREAS OF PRECIP CONTINUE PUSHING EASTWARD ACROSS CWA. RAINFALL
TOTALS OVERNIGHT EXCEEDED 2 INCHES IN SOME LOCATIONS...FROM EASTLAND
COUNTY SOUTHEASTWARD. BETWEEN GOLDTHWAITE AND HAMILTON...ISOLATED
SPOTS MAY HAVE SEEN IN EXCESS OF 4 INCHES.

PW VALUES CONTINUE TO INCREASE. HEAVY RAIN WILL BE POSSIBLE TODAY.
WITH A SLOW-MOVING UPPER SYSTEM...SOME TRAINING IS ALSO POSSIBLE.
HAVE MENTIONED HEAVY RAIN IN ZFP...BUT HAVE CHOSEN NOT ISSUE FFA.
WITH RECENT DRY SPELL...GROUND SHOULD BE ABLE TO HANDLE A GOOD BIT
OF RAIN. FFG VALUES REMAIN HIGH. ISOLATED STORM TOTALS OF 2-4 INCHES
POSSIBLE THROUGH TONIGHT.

SPC HAS SLIGHT RISK SW ZONES...WHERE DECENT SHEAR AND HIGH PW MAY BE
REALIZED WITH ADEQUATE SUNSHINE. NOT CONVINCED SUFFICIENT CLEARING
WILL OCCUR...BEST CHANCE FOR SVR SHOULD BE SW OF CWA...SJT CWA...
NEAR CENTER OF SLIGHT RISK AREA.

TSRA/SHRA CHANCES TO CONTINUE THROUGH FRIDAY AS FRONT NEARS.
CONSIDERABLE MODEL DISAGREEMENT CONTINUES ABOUT FROPA. HAVE CHOSEN
TO BRING FRONT THROUGH AS TROUGH AXIS SLIDES EAST FRIDAY NIGHT. WIND
GRIDS NOT QUITE AS VIGOROUS AS GFS SERIES...BUT BRING FRONT FURTHER
SOUTH THAN LATEST ETA. SLIGHT CHANCES CONTINUE INTO EARLY NEXT WEEK
WITH DISTURBED FLOW.

GFS HAS DONE A 180...NO MORE DEEP TROUGH OVER WESTERN STATES. RIDGE
TO FINGER INTO TEXAS...CANADIAN AND ECMWF EVEN MORE CONVINCED. HAVE
HELD OFF ON RAISING TEMPS...BUT REMOVED POPS AFTER MONDAY. WILL
CONTINUE TO ASSESS AS MODELS COME INTO BETTER AGREEMENT. 25

&&

.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX   85  72  88  71 /  80  40  40  30
WACO, TX               89  74  92  72 /  70  30  40  30
PARIS, TX              85  71  87  68 /  60  50  40  30
DENTON, TX             84  70  85  68 /  80  50  40  30
MCKINNEY, TX           84  70  85  68 /  80  50  40  30
DALLAS, TX             85  73  88  72 /  80  40  40  30
TERRELL, TX            85  72  88  70 /  60  40  40  30
CORSICANA, TX          88  74  91  72 /  60  30  40  30
TEMPLE, TX             89  74  92  72 /  70  30  40  30

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
TX...NONE.

&&
Hazardous weather outlook, Aug 19, 4:10 AM CDT, 9 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK FOR NORTH TEXAS
NATIONAL WEATHER SERVICE FORT WORTH TX
410 AM CDT THU AUG 19 2004

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-201100-
ANDERSON-BELL-BOSQUE-COLLIN-COMANCHE-COOKE-CORYELL-DALLAS-DELTA-
DENTON-EASTLAND-ELLIS-ERATH-FALLS-FANNIN-FREESTONE-GRAYSON-HAMILTON-
HENDERSON-HILL-HOOD-HOPKINS-HUNT-JACK-JOHNSON-KAUFMAN-LAMAR-LAMPASAS-
LEON-LIMESTONE-MCLENNAN-MILAM-MILLS-MONTAGUE-NAVARRO-PALO PINTO-
PARKER-RAINS-ROBERTSON-ROCKWALL-SOMERVELL-STEPHENS-TARRANT-VAN ZANDT-
WISE-YOUNG-
410 AM CDT THU AUG 19 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...
THUNDERSTORMS CAN BE EXPECTED OVER ALL OF NORTH TEXAS TODAY. THE
STORMS WILL BE WIDESPREAD OVER THE WESTERN HALF OF NORTH TEXAS
THIS MORNING...AND OVER THE EASTERN HALF THIS AFTERNOON. NO
ORGANIZED SEVERE WEATHER IS EXPECTED.

WHILE RAINFALL AMOUNTS WILL GENERALLY BE ONE INCH OR LESS...SOME
ISOLATED AMOUNTS BETWEEN TWO AND FOUR INCHES ARE POSSIBLE THROUGH
TONIGHT.  THIS MAY RESULT IN ISOLATED EXCESSIVE RUNOFF...AND MINOR
FLOODING...IN LOW LYING AND FLOOD PRONE AREAS...ESPECIALLY IN URBAN
SETTINGS.

.DAYS TWO THROUGH SEVEN...
THERE IS A CHANCE OF THUNDERSTORMS ACROSS ALL OF NORTH TEXAS
FRIDAY...WITH A SLIGHT CHANCE SATURDAY THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

42

In the hours before

Local storm report, Aug 19, 11:07 AM CDT, 2 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
1107 AM CDT THU AUG 19 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST   ...SOURCE....
            ..REMARKS..

0650 AM     FLASH FLOOD     FORT WORTH               32.75N  97.34W
08/19/2004                  TARRANT             TX   NWS EMPLOYEE

            VEHICLES STRANDED AT UNDERPASS JUST EAST OF DOWNTOWN
Special weather statement, Aug 19, 11:39 AM CDT, 2 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
1139 AM CDT THU AUG 19 2004

TXZ103-118-191800-

DENTON-TARRANT-
1139 AM CDT THU AUG 19 2004

...SIGNIFICANT WEATHER UPDATE...

AT 1138 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED AN
AREA OF MODERATE TO HEAVY RAINFALL OVER MUCH OF TARRANT COUNTY...AND
OVER SOUTHERN DENTON COUNTY. MOVEMENT WAS NORTHEAST AT 35 MPH.

THIS RAIN AREA IS NOT AS STRONG AS THE THUNDERSTORMS WHICH AFFECTED
TARRANT AND DENTON COUNTIES EARLIER. HOWEVER...AN ADDITIONAL 3/4
INCH OF RAIN IS POSSIBLE. THIS RAINFALL MAY AGGRAVATE ANY LINGERING
FLOODING OF INTERSECTIONS AND LOW-LYING AREAS. AVOID THESE AREAS AND
DO NOT CROSS FLOODED ROADS AS THEY MAY BE WASHED OUT.
Special weather statement, Aug 19, 11:50 AM CDT, 2 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
1150 AM CDT THU AUG 19 2004

TXZ144-191730-
BOSQUE-
1150 AM CDT THU AUG 19 2004

...SIGNIFICANT WEATHER UPDATE...

AT 1150 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED A
STRONG THUNDERSTORM 10 MILES NORTHWEST OF MERIDIAN...MOVING
NORTHEAST AT 25 MPH.

MORGAN AND WALNUT SPRINGS ARE IN THE PATH OF THIS STORM.

VERY HEAVY RAIN AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THIS STORM.

HEAVY RAINFALL MAY RESULT IN FLOODING OF LOW LYING AREAS SUCH AS
DITCHES AND UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED
ROADS AS THEY MAY BE WASHED OUT.
Special weather statement, Aug 19, 12:46 PM CDT, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
1246 PM CDT THU AUG 19 2004

TXZ133-145-191845-

HILL-JOHNSON-
1246 PM CDT THU AUG 19 2004

...SIGNIFICANT WEATHER UPDATE FOR HILL AND JOHNSON COUNTIES...

AT 1246 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED A
STRONG THUNDERSTORM 15 MILES SOUTH OF CLEBURNE...MOVING NORTHEAST
AT 15 MPH.

ALVARADO...GRANDVIEW AND VENUS ARE IN THE PATH OF THIS STORM.

VERY HEAVY RAIN AND WIND GUSTS OF 30 TO 40 MPH ARE LIKELY WITH THIS
STORM.

HEAVY RAINFALL MAY RESULT IN FLOODING OF LOW LYING AREAS SUCH AS
DITCHES AND UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED
ROADS AS THEY MAY BE WASHED OUT.

The office that day

Everything else NWS Fort Worth, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 19, 6:18 AM CDTFlash Flood WarningFWDTarrant3 hr
Aug 19, 6:53 AM CDTFlash Flood WarningFWDDenton2 hr
Aug 19, 1:38 PM CDTSevere Thunderstorm WarningFWDEllis, Hill67 min
Aug 19, 1:41 PM CDTFlash Flood WarningFWDComanche, Hamilton, Mills3 hr
Aug 19, 2:05 PM CDTFlash Flood WarningFWDEllis115 min
Aug 19, 3:04 PM CDTSevere Thunderstorm WarningFWDKaufman41 min
Aug 19, 3:25 PM CDTFlash Flood WarningFWDNavarro3 hr
Aug 19, 4:03 PM CDTTornado WarningFWDFreestone42 min
Aug 19, 4:45 PM CDTFlash Flood WarningFWDComanche, Hamilton, Mills2 hr
Aug 19, 4:55 PM CDTFlash Flood WarningFWDFreestone3 hr
Aug 19, 5:43 PM CDTFlash Flood WarningFWDAnderson3 hr
Aug 19, 6:50 PM CDTFlash Flood WarningFWDMills115 min

Nearby

Flash Flood Warnings in Texas, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.